Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 150, NWS La Crosse, WI

July 25, 2008Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 25, 2008, 7:20 PM CDT for Richland County, Wisconsin. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2008, 7:20 PM CDT (00:20 UTC)
Expired
Jul 25, 2008, 7:45 PM CDT
In force
25 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Richland County, WI

The radar

The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:22 PM CDTTSTM WND GST 503 Se Richland Center, WIALSO PEA SIZE HAIL
Jul 25, 7:37 PM CDTTSTM WND DMGGotham, WIPOWER OUTAGES AND TREE DAMAGE IN TOWN...ALSO TREE ON FIRE.
Jul 25, 7:45 PM CDTTSTM WND DMG3 Ene Avoca, WISOME TREES BLOWN DOWN TO THE EAST NORTHEAST OF AVOCA NEAR THE WISCONSIN RIVER. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 4:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 260020
SVRARX
WIC103-260045-
/O.NEW.KARX.SV.W.0150.080726T0020Z-080726T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
720 PM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RICHLAND COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 745 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 80 AND COUNTY Y...OR
  NEAR RICHLAND CENTER...MOVING SOUTHEAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TWIN BLUFFS AND SEXTONVILLE AROUND 730 PM...
  GOTHAM AND HIGHWAY 130 AND COUNT B AROUND 735 PM...
  LONE ROCK AROUND 745 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE OR DAMAGED.

LAT...LON 4317 9020 4320 9025 4320 9029 4321 9031
      4321 9036 4319 9043 4321 9048 4321 9055
      4320 9059 4320 9060 4335 9033 4329 9018
      4317 9019
TIME...MOT...LOC 0020Z 302DEG 27KT 4329 9040

$$

BOYNE
3 follow-up statements
000 
WWUS53 KARX 260028
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
728 PM CDT FRI JUL 25 2008

WIC103-260045-
/O.CON.KARX.SV.W.0150.000000T0000Z-080726T0045Z/
RICHLAND WI-
727 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN RICHLAND COUNTY...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COUNTY ROADS O AND 
O O...OR NEAR RICHLAND CENTER...MOVING SOUTHEAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOTHAM AND HIGHWAY 130 AND COUNTY B AROUND 735 PM...
  LONE ROCK AROUND 740 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4317 9020 4320 9025 4320 9029 4321 9031
      4321 9036 4319 9043 4321 9048 4321 9055
      4320 9059 4320 9060 4335 9033 4329 9018
      4317 9019
TIME...MOT...LOC 0027Z 302DEG 27KT 4326 9034

$$

BOYNE
000 
WWUS53 KARX 260034
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT FRI JUL 25 2008

WIC103-260045-
/O.CON.KARX.SV.W.0150.000000T0000Z-080726T0045Z/
RICHLAND WI-
734 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN RICHLAND COUNTY...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TWIN BLUFFS...OR 
7 MILES SOUTHEAST OF RICHLAND CENTER...MOVING SOUTHEAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LONE ROCK AROUND 745 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4317 9020 4320 9025 4320 9029 4321 9031
      4321 9036 4319 9043 4321 9048 4321 9055
      4320 9059 4320 9060 4335 9033 4329 9018
      4317 9019
TIME...MOT...LOC 0034Z 302DEG 27KT 4323 9028

$$

BOYNE
000 
WWUS53 KARX 260043
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT FRI JUL 25 2008

WIC103-260053-
/O.EXP.KARX.SV.W.0150.000000T0000Z-080726T0045Z/
RICHLAND WI-
743 PM CDT FRI JUL 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
EXPIRES AT 745 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4317 9020 4320 9025 4320 9029 4321 9031
      4321 9036 4319 9043 4321 9048 4321 9055
      4320 9059 4320 9060 4335 9033 4329 9018
      4317 9019
TIME...MOT...LOC 0043Z 302DEG 27KT 4319 9020

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:55 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 25, 2:55 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT FRI JUL 25 2008

.SHORT TERM...TONIGHT THROUGH MONDAY

FORECAST FOCUS IS ON FRONTAL PASSAGE/CONVECTIVE THREAT INTO THIS
EVENING...AND POSSIBLE MCS AFFECTING THE AREA SATURDAY NIGHT INTO
SUNDAY.

SURFACE MAP THIS AFTERNOON HAD AN AREA OF LOW PRESSURE OVER WESTERN ONTARIO
WITH A COLD FRONT TRAILING SOUTHWESTWARD THROUGH FAR NORTHWEST WI
THROUGH SOUTHWEST MN. RADAR MOSAIC WAS SHOWING A LINE OF STRONG
CONVECTION TIED RIGHT ALONG THE COLD FRONT WHERE
CONVERGENCE/MOISTURE POOLING/CAPE IS BEING MAXIMIZED. TEMPERATURES
ACROSS THE AREA RANGED FROM THE MID 60S ACROSS NORTH CENTRAL WI
UNDER THICK CLOUD COVER TO THE LOWER 80S ACROSS SOUTHEAST MN WHERE
SOME CLEARING WAS TAKING PLACE AHEAD OF THE FRONT.

25.12Z GFS AND NAM PRETTY MUCH ON THE SAME PAGE AS FAR AS OVERALL
SYNOPTIC PATTERN THROUGH THE PERIOD IS CONCERNED.

THE MODELS CONTINUE TO SHOW THE FRONT/ASSOCIATED CONVECTION MOVING
THROUGH THE AREA THIS EVENING...DEPARTING THE AREA BY MIDNIGHT.
THERE IS STILL A CHANCE THAT A FEW STORMS COULD BE SEVERE THIS
EVENING WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREAT.
OTHERWISE...HIGH PRESSURE WILL BUILD IN FROM THE PLAINS AFTER
MIDNIGHT...PROVIDING CLEARING SKIES OVER THE AREA.

HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH SATURDAY FOR MOSTLY/PARTLY
SUNNY SKIES AND HIGHS IN THE LOW-MID 80S. ISENTROPIC LIFT/MOISTURE
TRANSPORT AHEAD OF A MID-LEVEL SHORTWAVE TROUGH MOVING ACROSS THE
NORTHERN HIGH PLAINS WILL PRODUCE SOME CONVECTION ACROSS THE PLAINS.
SOME MID-HIGH CLOUD DEBRIS CLOUDS FROM THIS CONVECTION WILL SPREAD
INTO WESTERN SECTIONS OF THE DURING THE LATE AFTERNOON HOURS.

THE MODELS HAVE SHIFTED MCS TRACK ASSOCIATED WITH THE LIFT AHEAD OF
THE PLAINS SHORTWAVE FURTHER NORTH INTO OUR AREA LATER SATURDAY
NIGHT THROUGH SUNDAY. BASED ON THIS SIGNAL...HAVE RAISED SHRA/TS
CHANCES AND BROUGHT THEM FURTHER NORTH. THE 25.12Z NAM AND 25.09Z
SREF SHOWING MOISTURE TRANSPORT VECTORS POINTING INTO SOUTHERN
SECTIONS OF THE AREA.  THIS WOULD PUT HIGHEST SHRA/TS CHANCE SOUTH
OF I-90. HAVE TRENDED POP/WX/QPF GRIDS ACCORDINGLY. SO FAR...IT
APPEARS THIS MCS SHOULD REMAIN BEHAVED WITH ELEVATED CAPES IN THE
1000-2000J/KG RANGE AND EFFECTIVE SHEAR AROUND 20KTS. COULD SEE A
FEW STORMS WITH SMALL HAIL IN THE STRONGER ELEVATED UPDRAFTS...BUT
OVERALL SHOULD REMAIN BELOW SEVERE LIMITS.

FOR SUNDAY NIGHT THOUGH MONDAY...A RIDGE OF HIGH PRESSURE WILL
BUILD/MOVE ACROSS THE AREA FOR DRY AND SEASONABLY WARM TEMPERATURES.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

25.00Z ECMWF/25.12Z GFS START OFF IN FAIRLY GOOD AGREEMENT MONDAY
NIGHT/TUESDAY BRINGING A MID-LEVEL/SURFACE TROUGH THROUGH THE
FLAT RIDGE IN PLACE OVER THE NORTHERN PLAINS INTO THE UPPER MIDWEST.
BOTH MODELS INDICATING A RESPECTABLE MCS ASSOCIATED WITH THIS WAVE
MOVING INTO THE AREA AS EARLY AS MONDAY NIGHT AND THEN THROUGH THE
REST OF THE AREA ON TUESDAY. WILL CONTINUE SLIGHT CHANCE OF SHRA/TS
MONDAY NIGHT AND MOVE SLIGHT CHANCES TO 30 POP ON TUESDAY. SHRA/TS
CHANCES LINGER THROUGH TUESDAY NIGHT AS THE TROUGH CONTINUES TO PUSH
SLOWLY THROUGH THROUGH THE AREA. MAY BE ENOUGH LINGER COLD AIR
ALOFT/CYCLONIC FLOW ALOFT TO GENERATE A FEW SHOWERS/ISOLD T ACROSS
THE EAST ON WEDNESDAY. THEN FOR THURSDAY THROUGH FRIDAY...THE MODELS
DIVERGE SUBSTANTIALLY WITH THE GFS BUILDING THE RIDGE ACROSS THE
NORTHERN PLAINS/UPPER MIDWEST WITH SHALLOW TROUGHING FURTHER INTO
NORTHEAST CONUS. THE ECMWF ON THE OTHER HAND MAINTAINS A DEEP TROUGH
DEVELOPING OVER THE UPPER MIDWEST/GREAT LAKES REGION. WILL MAINTAIN
DRY FORECAST FOR NOW AND WAIT FOR BETTER AGREEMENT. DOES BEAR
WATCHING FOR POSSIBLE INTRODUCTION OF PRECIPITATION CHANCES AND
LOWER TEMPERATURES IF THE ECMWF WINS OUT.

&&

.AVIATION...THIS AFTERNOON THROUGH SATURDAY

A COLD FRONT WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS AS IT
MOVES THROUGH THE REGION BETWEEN 25.20Z AND 26.03Z. WITH 0-6 KM
EFFECTIVE SHEAR BETWEEN 35 AND 40 KNOTS...A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT
WOULD BE LARGE HAIL AND DAMAGING WINDS. THE FRONT WILL MOVE THROUGH
KRST AROUND 25.22Z AND KLSE 26.00Z. SKIES SHOULD CLEAR WITHIN
3 HOURS AFTER THE FRONTAL PASSAGE. THERE MAY BE SOME VALLEY FOG
POTENTIAL IN THE MISSISSIPPI AND WISCONSIN RIVER VALLEYS IF WE CAN
GET SOME RAIN TO SATURATE THE BOUNDARY LAYER. FOR THE TIME BEING...I
HAVE JUST KEPT THE SCATTERED DECK AROUND A 1000 FEET AT KLSE.  IF WE
DO NOT GET MUCH RAIN FROM THIS COLD FRONT...THIS WILL LIKELY HAVE TO
BE REMOVED.

VFR CONDITIONS ARE EXPECTED ON SATURDAY AS HIGH PRESSURE DRIFTS
OVERHEAD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...DAS
AVIATION..........BOYNE
Hazardous weather outlook, Jul 25, 12:07 PM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1207 PM CDT FRI JUL 25 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1207 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS AS IT MOVES
SOUTHEAST THROUGH THE UPPER MISSISSIPPI RIVER VALLEY THIS AFTERNOON
AND EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
BETWEEN 2 PM AND 10 PM WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY NIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP OVER THE
NORTHERN PLAINS...AND TRACK SOUTHEAST INTO IOWA AND ILLINOIS ON
SUNDAY. THERE WILL BE A CHANCE FOR STORMS NORTH OF THIS MAIN AREA...
INTO SOUTHEAST MINNESOTA AND SOUTHERN WISCONSIN. HOWEVER...AT THIS
TIME ANY SEVERE WEATHER THREAT LOOKS TO STAY SOUTH OF THE LOCAL
AREA.

THUNDERSTORM CHANCES WILL RETURN FOR TUESDAY AND WEDNESDAY...AS A
COLD FRONT APPROACHES FROM THE PLAIN STATES. ITS TOO EARLY TO
DETERMINE IF THERE IS A SEVERE THREAT WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SOME SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/BOYNE

In the hours before

Local storm report, Jul 25, 5:25 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     NELSON                  44.42N 92.00W
07/25/2008  E60 MPH          BUFFALO            WI   FIRE DEPT/RESCUE

&&

BROOKS
Local storm report, Jul 25, 6:18 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
618 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             VIROQUA                 43.56N 90.89W
07/25/2008  E0.75 INCH       VERNON             WI   TRAINED SPOTTER

&&

BROOKS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.